Texas, 2020Tornadoes in Texas, December 23, 2020
December 23, 2020 · NWS LCH · 2 events in 2 counties and zones
A cold front moved through Southeast Texas causing scattered showers and a few thunderstorms. Two tornadoes also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through Southeast Texas causing scattered showers and a few thunderstorms. Two tornadoes also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 23, 2:25 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 23, 2:25 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
225 PM CST Wed Dec 23 2020
.DISCUSSION...
Temperatures have warmed into the low to mid 70s
across the area thanks to breaks in the cloud cover
and an elevated southerly wind in advance of a strong
strong cold front. A few showers and even a clap of
thunder was noted out well ahead of the front.
The frontal boundary was located near Paris Texas
extending south to Corsicana to west of San Antonio.
Rain chances will increase ahead of the cold front with
a threat for severe weather - including tornadoes, damaging
winds, and hail. SPC has a marginal risk (5%) for southeast Texas,
and a slight risk (15%) for most of central, southwest, and south
central Louisiana.
There is also a risk for excessive rainfall mainly across
Louisiana including southwest...central...and south central
Louisiana. The Weather Prediction Center forecasts 1-3 inches of
rainfall possible this afternoon through tonight. During periods
of heavy rain, be aware roads may be flooded, which is especially
difficult to assess at night.
The cold front should arrive by these times:
Woodville by 8 pm
Beaumont...Fort Polk...Alexandria before 9 pm
Lake Charles before 10 pm
Lafayette before midnight.
Once the front passes through...the threat of severe weather will
end and the strong northerly winds will initiate. A wind advisory
has been issued for our inland areas tonight, ending at day break
in central Louisiana and east Texas, but lasting through the
afternoon on Thursday for the I-10 corridor down to the coast.
High pressure will settle in for Christmas with cold morning lows
in the near 30 north to the lower 30s south. Highs on Christmas
will only be in the 50s. Temperatures will remain below normal
through Friday for all areas. Southerly flow return Saturday
afternoon will be the beginning of a warming trend through the
start of next week.
A weak front may skirt the area to the north on Monday but is
expected to stall and washout ahead of a potent storm system on
Wednesday. This system depending on the placement could be a
broader severe weather event for the region as another cold front
moves through.
&&
.MARINE...
Gale warnings are in place for late tonight through Thursday
morning in the coastal waters due to strong offshore flow behind
the cold front. In addition, tides will run one to two feet below
normal, so a low water advisory is in effect for overnight
tonight into Thursday morning. Mariners should be aware of the
low water hazards during these times. Winds and Seas should
begin subsiding later in the day Thursday and continue into Friday
as high pressure settles in. Onshore flow returns on Saturday
with slowly increasing flow through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 35 47 29 51 / 80 0 0 0
LCH 39 50 33 56 / 90 0 0 0
LFT 40 48 33 54 / 90 10 0 0
BPT 38 52 34 59 / 90 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 9 PM this evening to 3 PM CST Thursday for
LAZ041>045-052>055-073-074.
Wind Advisory from 9 PM this evening to 6 AM CST Thursday for
LAZ027>033.
TX...Wind Advisory from 9 PM this evening to 3 PM CST Thursday for
TXZ215-216.
Wind Advisory from 9 PM this evening to 6 AM CST Thursday for
TXZ180-201-259>262.
GM...Gale Warning from 9 PM this evening to 6 PM CST Thursday for
GMZ450-452-455-470-472-475.
Low Water Advisory from midnight tonight to 10 AM CST Thursday
for GMZ430-432-435.
Small Craft Advisory from 9 PM this evening to 6 PM CST Thursday
for GMZ430-432-435.
&&
PUBLIC...06Hazardous weather outlook, Dec 23, 3:10 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
310 PM CST Wed Dec 23 2020
LAZ027>033-TXZ180-201-259>262-242115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
310 PM CST Wed Dec 23 2020
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
THURSDAY...
This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Showers and thunderstorms are expected this afternoon and tonight.
Some of these storms could produce damaging winds, large hail, and
even a tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A freeze is expected Christmas morning (Friday).
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LAZ041>045-052>055-073-074-TXZ215-216-242115-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Jefferson-Orange-
310 PM CST Wed Dec 23 2020
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM CST
THURSDAY...
This Hazardous Weather Outlook is for south central Louisiana,
southwest Louisiana and southeast Texas.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Showers and thunderstorms are expected this afternoon and tonight.
Some of these storms could produce damaging winds, large hail, and
even a tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A light freeze is expected Christmas morning (Friday) for many
places along and north of the I-10 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ450-452-455-470-472-475-242115-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
310 PM CST Wed Dec 23 2020
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST
THURSDAY...
This Hazardous Weather Outlook is for the Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Showers and thunderstorms are expected later this afternoon and
tonight. Some of these storms could produce damaging winds, large
hail, or water spouts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-242115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
310 PM CST Wed Dec 23 2020
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST
THURSDAY...
...LOW WATER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST
THURSDAY...
This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Low Water Advisory.
Showers and thunderstorms are expected later this afternoon and
tonight. Some of these storms could produce damaging winds, large
hail, or water spouts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Low Water Advisory.
Rain and a few thunderstorms are expected on Wednesday.
Winds and seas will be at least at small craft advisory levels
Wednesday night and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 23, 3:30 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
330 PM CST Wed Dec 23 2020
LAZ030-TXZ260-232200-
Beauregard LA-Northern Newton TX-
330 PM CST Wed Dec 23 2020
...SPECIAL WEATHER STATEMENT...
At 330 PM CST, Doppler radar was tracking a strong thunderstorm near
Trout Creek, or near Call, moving northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Call, Bon Weir, Trout Creek, Bivens, Bancroft, Old Salem and
Bleakwood.
LAT...LON 3060 9348 3053 9384 3057 9388 3066 9388
3067 9387 3079 9370
TIME...MOT...LOC 2130Z 238DEG 21KT 3058 9383
WarthenSpecial weather statement, Dec 23, 3:33 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
333 PM CST Wed Dec 23 2020
TXZ180-201-232200-
Hardin TX-Tyler TX-
333 PM CST Wed Dec 23 2020
...SPECIAL WEATHER STATEMENT...
At 333 PM CST, Doppler radar was tracking a strong thunderstorm over
Thicket, moving northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Warren, Thicket, Wildwood, Votaw, Village Mills and Honey Island.
LAT...LON 3049 9466 3049 9454 3051 9454 3055 9455
3063 9441 3041 9428 3033 9464 3046 9472
TIME...MOT...LOC 2133Z 238DEG 21KT 3042 9459
WarthenTornado, Newton
- When
- December 23, 3:54 PM CST to 3:56 PM CST
- Where
- Newton County, 2.52 mi NNW of Belgrade to 2.99 mi N of Belgrade
- Rating
- EF2
- Path length
- 1.23 mi
- Path width
- 20 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.634, -93.715
A tornado briefly touched down on FM1416 between Bon Wier and Trout Creek. One home lost a large section of its roof. A large barn had its roof torn off. Several trees were uprooted or snapped.
Tornado, Jasper
- When
- December 23, 6:59 PM CST to 7:00 PM CST
- Where
- Jasper County, 1.33 mi NE of Kirbyville to 1.65 mi NE of Kirbyville
- Rating
- EF1
- Path length
- 0.39 mi
- Path width
- 45 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.665, -93.906
A tornado briefly touched down in Kirbyville. It started near the FM 1013/FM 252|intersection where a car was tipped over. In the neighboring area, a couple homes lost some shinglesand several trees were snapped or uprooted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
- Damaging Winds in Louisiana, December 23 to 24, 2020$17,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934459, 934460.